Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 117, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2011, 5:30 PM PDT for San Bernardino County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 5:30 PM PDT (00:30 UTC)
- Expired
- Aug 1, 2011, 6:15 PM PDT
- In force
- 45 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 3098 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS55 KVEF 020030 SVRVEF CAC071-020115- /O.NEW.KVEF.SV.W.0117.110802T0030Z-110802T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 530 PM PDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 615 PM PDT. * AT 526 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF MITCHELL CAVERNS TO 15 MILES SOUTHEAST OF MITCHELL CAVERNS...AND MOVING NORTHEAST AT 20 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL IMPACT SECTIONS OF I-40 BETWEEN MILE MARKERS 68 AND 103 EAST OF LUDLOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3481 11569 3488 11520 3475 11530 3464 11592 TIME...MOT...LOC 0029Z 229DEG 15KT 3472 11573 3480 11535 $$ JA
2 follow-up statements
714 WWUS55 KVEF 020056 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 556 PM PDT MON AUG 1 2011 CAC071-020115- /O.CON.KVEF.SV.W.0117.000000T0000Z-110802T0115Z/ SAN BERNARDINO CA- 556 PM PDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 550 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG I-40 NEAR KELBAKER ROAD EAST TO MILE MARKER 100. THE LINE OF SEVERE THUNDERSTORMS HAVE BECOME NEARLY STATIONARY AND WILL ALSO IMPACT I-40 WITH HEAVY RAIN AND POSSIBLY HAIL THROUGH AT LEAST 615 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3469 11567 3482 11559 3488 11520 3475 11530 TIME...MOT...LOC 0052Z 249DEG 14KT 3475 11563 3483 11525 $$ JA
513 WWUS55 KVEF 020107 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 607 PM PDT MON AUG 1 2011 CAC071-020116- /O.EXP.KVEF.SV.W.0117.000000T0000Z-110802T0115Z/ SAN BERNARDINO CA- 607 PM PDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 615 PM PDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND THE THREAT OF DAMAGING WIND AND HAIL HAS ENDED. LAT...LON 3469 11567 3482 11559 3488 11520 3475 11530 TIME...MOT...LOC 0106Z 249DEG 14KT 3477 11557 3485 11519 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:35 PM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 2:35 PM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 235 PM PDT MON AUG 1 2011 .SYNOPSIS...DRIER AIR WILL MOVE OVER THE AREA THROUGH THE MIDDLE OF THE WEEK. THIS WILL CONFINE THUNDERSTORMS TO MAINLY THE EASTERN PORTION OF THE AREA ON TUESDAY AND THEN MAINLY OVER ARIZONA ON WEDNESDAY...BEFORE DRY CONDITIONS EXIST AREAWIDE ON THURSDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK. && .SHORT TERM...QUESTION EARLY TODAY WAS WOULD THE DRY AIR ALOFT OVERCOME THE SURFACE MOISTURE/DYNAMICS THIS AFTERNOON AND OVERALL THE ANSWER HAS BEEN YES IT WILL. ISOLATED CONVECTION HAS BEEN NOTED MAINLY OVER THE CWA BOUNDARY AREAS...AND STILL NOT OUT OF THE QUESTION THAT AN ISOLATED THUNDERSTORM WILL FORM OVER THE CWA MOUNTAINS INTO THE EVENING...BUT OVERALL THE EVENING SHOULD BE FAIRLY QUIET. EXPECT FURTHER DRYING TO TAKE PLACE ON TUESDAY AS A TROUGH BEGINS TO DEVELOP OFF THE PACNW COAST AND SLOWLY TURNS THE FLOW ALOFT OVER THE CWA TO MORE SOUTHWEST. THIS PROCESS WILL CONTINUE INTO WEDNESDAY WITH DRY SOUTHWEST FLOW OVER THE AREA BY THURSDAY. THE RESULT WILL BE TO CONFINE THE THUNDERSTORM CHANCES ON TUESDAY TO MAINLY THE EASTERN PORTION OF THE CWA AND THEN MAINLY ARIZONA ON WEDNESDAY...BEFORE DRY CONDITIONS EXIST CWA WIDE ON THURSDAY. OVERALL PATTERN WILL KEEP BASICALLY DIURNAL WINDS OVER THE AREA...WHILE DAYTIME TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL. && .LONG TERM...WELL IT LOOKS LIKE THE MONSOON WILL BE TAKING A BREAK IN THE EXTENDED TIME PERIOD. A TROUGH AXIS ALONG THE WEST COAST WILL KEEP THE AREA IN A SOUTHWEST FLOW ALOFT FROM THURSDAY MORNING THROUGH SATURDAY NIGHT. THIS SHOULD ALLOW DRY AND STABLE AIR TO SPREAD OVER THE ENTIRE AREA AND THUS THE FORECAST WAS KEPT DRY AND MAINLY CLEAR. A SHORTWAVE EMBEDDED WITHIN THE MEAN WEST COAST TROUGH IS FORECAST TO EJECT INLAND ON SATURDAY NIGHT INTO SUNDAY ACROSS THE PAC NW. AT THIS SAME TIME AN UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT ARE FORECAST TO SLIDE ACROSS THE GREAT LAKES AND NORTHEASTERN UNITED STATES. THIS SHOULD SET UP A PATTERN CHANGE THAT HELPS TO RETROGRADE THE PERSISTENT UPPER RIDGE THAT HAS BEEN OVER TEXAS AND OKLAHOMA FURTHER WEST TOWARDS ARIZONA AND NEW MEXICO FOR THE EARLY PART OF NEXT WEEK. FOR US THIS WILL RESULT IN CONTINUED DRY WEATHER WITH ABUNDANT SUNSHINE AS ANY MONSOON MOISTURE WOULD BE KEPT OUT BY THE WEAK FLOW ALOFT. TEMPS SHOULD REMAIN AT OR ABOVE NORMAL. I DID GO A LITTLE ABOVE GUIDANCE EARLY NEXT WEEK AS THE PROGGED 500 MB HEIGHTS AND 850-700 MB LAYER TEMPS SUPPORTED HIGHS AT LEAST NEAR NORMAL...IF NOT A LITTLE ABOVE. && .AVIATION...FOR MCCARRAN...SO FAR THE ATMOSPHERE HAS STRUGGLED TODAY TO PRODUCE ANYTHING MORE THAN SCT CLOUDS AROUND 8K FEET. WHILE A TSRA OR SHRA IS NOT ENTIRELY OUT OF THE QUESTION THIS EVENING...IF SOMETHING DEVELOPS IT SHOULD BE ISOLATED IN NATURE. AS A RESULT WE WILL JUST KEEP A CB IN THE TAF THROUGH THIS EVENING AND AMEND THE TAF IF NEEDED. OTHERWISE WINDS SHOULD FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS THROUGH TUESDAY AFTERNOON. FEW-SCT CLOUDS AOA 8K FEET TONIGHT THROUGH LATE TUESDAY MORNING. ENOUGH MOISTURE AND INSTABILITY IS EXPECTED TO LINGER ACROSS THE AREA ON TUESDAY AFTERNOON AND EVENING THAT TSRA MAY DEVELOP ONCE AGAIN. MODELS SHOW SIGNIFICANTLY MORE MOISTURE TO WORK WITH TOMORROW AFTERNOON AND EVENING...BUT GIVEN THE TREND OF THINGS TODAY...CONFIDENCE IN TSRA DEVELOPMENT TOMORROW IS REDUCED...AND THUS WILL JUST PLACE A CB IN THE TAF STARTING AT 20Z. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA THIS EVENING...WITH THE GREATEST COVERAGE OVER WESTERN INYO COUNTY AND MOHAVE COUNTY. TSRA COULD GENERATE GUSTY AND ERRATIC WINDS AS WELL AS REDUCED CIGS AND VSBY IN AND NEAR THEM. OTHERWISE WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS THROUGH TUESDAY AFTERNOON. CLOUDS WILL MAINLY BE SCT-BKN THIS EVENING AOA 8K FEET WITH A FEW CLOUDS AOA 8K FEET TONIGHT. ON TUESDAY ISOLATED TSRA WILL BE POSSIBLE ONCE AGAIN MAINLY ACROSS MOHAVE...LINCOLN AND TO A LESSER EXTENT CLARK AND EASTERN SAN BERNARDINO COUNTIES IN THE AFTERNOON AND EVENING. CLOUDS WILL BE FEW-SCT AOA 8K FEET AT BEST OVER THE WESTERN HALF OF THE AREA AND SCT-BKN AOA 8K FEET OVER EASTERN AREAS. && .CLIMATE...EFFECTIVE TODAY THE NEW 30 YEAR CLIMATOLOGICAL NORMALS ISSUED BY THE NATIONAL CLIMATIC DATA CENTER/NCDC WILL BE IMPLEMENTED INTO ROUTINE CLIMATE PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE. THESE NEW NORMALS ARE FOR THE PERIOD OF 1981-2000 AND REPLACE THE 1971-2000 NORMALS THAT WERE PREVIOUSLY USED. THERE WILL BE A LAG TIME WITH THE NORMALS ON OUR WEBSITE ON SOME WEBPAGES AND WE WILL BE WORKING ON GETTING THESE UPDATED OVER THE NEXT FEW WEEKS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 1, 2:46 AM PDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 246 AM PDT MON AUG 1 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-020700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 246 AM PDT MON AUG 1 2011 /246 AM MST MON AUG 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY OVER THE MOUNTAINS...AND THEN MOVE TO THE NORTHEAST. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST TUESDAY AND WEDNESDAY...BUT ANY STRONGER STORMS MAY STILL PRODUCE SEVERE WEATHER. HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Aug 1, 3:50 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 SW TWENTYNINE PALMS 34.12N 116.09W
08/01/2011 E0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED HAIL RANGING FROM PEA TO DIME SIZE IN
TWENTYNINE PALMS.
&&
STACHELSKILocal storm report, Aug 1, 4:22 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 4 ESE WEST WIND AERO 34.12N 115.85W
08/01/2011 M54.00 MPH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER MEASURED A 54 MPH THUDNERSTORM WIND GUST IN
WONDER VALLEY SOUTH. VISIBILITY WAS REDUCED TO NEAR ZERO
IN BLOWING DUST.
&&
STACHELSKILocal storm report, Aug 1, 4:51 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN 2 SW TWENTYNINE PALMS 34.12N 116.09W
07/31/2011 M1.02 INCH SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED 1.02 INCHES OF RAIN IN ONE HOUR. NO
FLOODING PROBLEMS WERE NOTED.
1136 AM HEAVY RAIN PAHRUMP 36.21N 115.99W
07/31/2011 E0.40 INCH NYE NV TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
THE ROAD AND WATER IN DITCHES.
0200 PM FLASH FLOOD 8 WSW HUNTER MOUNTAIN R 36.50N 117.60W
07/31/2011 INYO CA PARK/FOREST SRVC
THE PARK SERVICE REPORTED SALINE VALLEY ROAD WAS WASHED
OUT AND CLOSED IN DEATH VALLEY NATIONAL PARK. ROCKS AND
MUD WERE ALSO WASHED ONTO BADWATER ROAD.
0223 PM FLASH FLOOD LIDA 37.46N 117.50W
07/31/2011 ESMERALDA NV LAW ENFORCEMENT
THE ESMERALDA COUNTY SHERIFF REPORTED THAT ROCKS...MUD
AND A LARGE AMOUNT OF WATER WERE ON STATE ROUTE 266 NEAR
LIDA. A SINGLE VEHICLE ROLLOVER OCCURRED IN THIS AREA AS
WELL...BUT THERE WERE NO INJURIES REPORTED.
0346 PM FLASH FLOOD 10 NE CHLORIDE 35.48N 114.04W
07/31/2011 MOHAVE AZ LAW ENFORCEMENT
THE MOHAVE COUNTY SHERIFF RELAYED A REPORT FROM A RANCHER
OF AROUND SIX INCHES OF WATER NEAR THE INTERSECTION OF
STOCKTON HILL ROAD AND CALLE MARQUEZ ROAD.
0404 PM LIGHTNING COLORADO CITY 36.99N 112.98W
07/31/2011 MOHAVE AZ LAW ENFORCEMENT
COLORADO CITY POLICE RELAYED A REPORT OF A TREE THAT WAS
STRUCK BY LIGHTNING AND SPLIT.
0431 PM HEAVY RAIN COLORADO CITY 36.99N 112.98W
07/31/2011 E0.70 INCH MOHAVE AZ LAW ENFORCEMENT
COLORADO CITY POLICE DEPARTMENT RELAYED A REPORT OF ONE
BASEMENT BEING FLOODED BY HEAVY RAINFALL.
&&
UPDATED LIST OF REPORTS FROM SUNDAY.
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:29 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Aug 1, 6:21 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 72 min |
| Aug 1, 6:32 PM PDT | Areal Flood Advisory | VEF | Inyo | 94 min |
| Aug 1, 6:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 1, 8:30 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.